Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 61, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 12, 2001, 3:48 PM EDT for Botetourt County, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2001, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 12, 2001, 5:45 PM EDT
- In force
- 117 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 121955 FFWRNK VAC023-122145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT SUN AUG 12 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 545 PM EDT. * AT 348 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED POOR DRAINAGE FLOODING ALONG ROUTE 220...JUST SOUTH OF FINCASTLE. THUNDERSTORMS WITH VERY HEAVY RAIN NEAR FINCASTLE...WERE MOVING VERY SLOWLY TO THE EAST AT 5 MILES AN HOUR. RADAR ESTIMATES THAT BETWEEN 2.0 AND 2.5 INCHES OF RAIN HAS FALLEN IN THE FINCASTLE AREA SINCE 2:00 PM. AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE BETWEEN 4:00 AND 5:00 PM. THIS WILL LIKELY RESULT IN FLASH FLOODING. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT INCLUDE FINCASTLE... BUCHANAN... INTERSATE 81 MAY ALSO BE AFFECTED BY THIS TORRENTIAL RAINFALL. PONDING OF WATER ON THE HIGHWAY WILL MAKE FOR HAZARDOUS DRIVING CONDITIONS. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:56 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 12, 2:56 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 256 PM EDT SUN AUG 12 2001 RADAR SHOWING BANDS OF CONVECTION SLOWLY BREAKING OUT ALONG/WEST OF THE BLUE RIDGE ATTM WITH BEST ORGANIZED COVERAGE OVER NRN WVA WITH S/W AND TO THE SW PER 85H JET. WITH WEAK SFC CD FRONT STILL WELL TO THE NW AND UPR VORT LOBE NOT PROGGED TO MOVE THRU THE MTNS TIL LATER...SOME QUESTS AS TO WHETHER OR NOT WILL SEE ENOUGH CVRG FOR WDSPRD FLOODING TNGT. GIVEN DIURNAL NATURE OVER THE PAST FEW DAYS THINK BEST CHCS MNLY THIS EVE ESPCLY WEST WHERE WIND FLDS APR BEST FOR TRAINING...THEN LINGERING A BIT LONGER OUT EAST AHEAD OF S/W TROF. SINCE FFA JUST WENT INTO EFFECT AND TSRA IN THE DEVELOPING STAGES...WILL LEAVE WATCH GOING FOR NOW AND ALLOW EVE SHIFT TO DROP PENDING HOW FAST TSRA DMNSH LATER ON. OTRW NO BIG CHANGES TO GOING FCST OVRNGT WITH HIGHEST POPS WEST THIS EVE PER MCON/BETTER INSTAB AND OVERALL LKLYS SE. MODELS GNRLY IN LINE WITH INIT FRONT FINALLY GETTING BOOTED EWD ACROSS THE WRN RIDGES MON MORN AND INTO THE PIEDMONT MON AFTN IN RESPONSE TO DIGGING OF NEXT UPSTREAM 5H S/W. APRS BEST SHRA CHCS MNLY W OF THE BLUE RDG EARLY ON BEFORE 85H FRONT PUSHES BAND OF DEEPER RH E OF THE MTNS IN THE AFTN. WONT TRY AND TIME AT THIS POINT BUT WILL LOWER CHCS A NOTCH IN THE NW MON MORN...AND GRDLY INCRS TO LKLYS SE FOR THE AFTN. SHOULD SLIDE IN BETWEEN DEEP MSTR HEADING TO THE COAST MON NGT AND APCH OF ACTUAL SECONDARY DEWPT FRONT PROGGED FOR TUE. MAY LEAVE IN A LOW CHC ERN ZONES MON EVE WITH RH STILL CLOSE BY EARLY AND WEAKNESS ALONG FRONT OTRW PC NW TO MSTLY CLDY SE ZONES. TUE...AVN SHOWING BAND OF SHRA ALONG NEXT WEAK FRONT WHILE ETA DRIER/FASTER WITH SFC RIDGING BUT DEVELOPS UPSLOPE LOW CLDNS NW NC/SW VA PER LEFTOVER THETA RIDGE. GIVEN LACK OF DEEP RH AND DOWSLOPE ALOFT WILL TREND TWD THE ETA SOLN AND GO WITH A DRY SCENARIO FOR NOW WITH A BIT MORE CLDNS SE WVA/NW NC. MAY BUMP UP TEMPS A CAT E MON/TUE PER MORE SUN OTRW MOS BLEND OK. EXTENDED...COULD HAVE A BIT MORE UPSLOPE/RETURN RH TO DEAL MID WEEK BEFORE NEXT WEAK CD FRONT ARRIVES ON FRI SO WILL ADD MORE CLDNS TO WRN GROUPS EARLY ON. NOGAPS SUGGESTS FRONT A BIT SLOW TO PASS THROUGH FRI/SAT AND PRBLY ON TRACK GIVEN PROGGED WEAK 5H TROF SO PLAN TO INCLUDE CHCS SE SAT THEN MNLY CLR SUNDAY AS RIDGE WEDGES SWD. FCSTID = 10 ROA 70 87 64 85 / 70 50 30 10 LYH 68 86 64 85 / 70 50 30 10 DAN 72 87 69 86 / 70 60 40 10 BLF 66 77 60 75 / 80 30 10 20 LWB 63 76 60 75 / 80 30 10 20 BCB 64 80 64 77 / 70 40 10 20 TNB 65 77 63 76 / 70 50 20 20 .RNK... NC...FLASH FLOOD WATCH FOR TONIGHT. VA...FLASH FLOOD WATCH FOR TONIGHT. WV...FLASH FLOOD WATCH FOR TONIGHT. JH
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.